| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Lipitor Side-Effect?
November 2001

Q. Can neuropathy be one of the effects of Lipitor? I have taken 10 mg of this drug for 8-10 years. I now have neuropathy of both feet. My neurologist questioned the length of time I had been on this drug. I am 72 years old. I was surprised that I had this problem as well as carotid artery disease. This problem has gotten to the point that I will have surgery this month on the right side. I will undergo an arteriogram on the day prior to the surgery. Also if they find that the last heart catherization shows signs of an increase in the disease, I will undergo another catherization.

A. The cholesterol-lowering drugs are highly effective and have a good track record for lowering the risk of heart disease. Like any drug taken long-term, side effects and safety are an important concern. As a group these medications are quite well tolerated. Neuropathy is not at all common but indeed has been reported as a possibility. Below are some good internet references to cholesterol issues and a medical article that can be obtained through a hospital library.

http://www.fda.gov/fdac/features/1999/199_chol.html

http://www.fda.gov/fdac/reprints/fatguide.html

http://www.familydoctor.org/healthfacts/029/

Ziajka PE, Wehmeier T. Peripheral neuropathy and lipid-lowering therapy. South Med J 1998 Jul;91(7):667-8.

Disclaimer Back to Ask the Medical Experts